Lightning, White
- When
- May 17, 8:45 AM CST
- Where
- White County, Searcy
- Reported by
- NEWSPAPER
- Coordinates
- 35.256, -91.745 (the zone’s center; the record gives no point)
Lightning struck the near the Sheriff's Office in Searcy, and destroyed much of the communications equipment inside the building.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Lightning struck the near the Sheriff's Office in Searcy, and destroyed much of the communications equipment inside the building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 17, 3:25 AM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 425 AM CDT FRI MAY 17 2002 PROBLEMS TODAY CENTER AROUND APPROACHING COLD FRONT. COLD FRONT CURRENTLY NEAR THE MISSOURI/ARKANSAS BORDER. MCS CONTINUES ACROSS OKLAHOMA AND MISSOURI. NUMEROUS THUNDERSTORMS ARE ALONG THE FRONT FROM OKLAHOMA TO MISSOURI AND ARKANSAS. AVN SEEMS A LITTLE TOO FAST WITH MOVING THE FRONT THROUGH ARKANSAS TODAY. PREFER THE ETA SOLUTION WITH A SLOWER PROGRESSION. WILL ANTICIPATE THE FRONT TO BE NEAR LITTLE ROCK BY NOON AND EXITING THE STATE BY LATE EVENING. DEW POINTS ARE IN THE 60S AND 70S ACROSS ARKANSAS AND 40S ARE ON THEIR WAY FROM MISSOURI. HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT FROM THE NORTH. COOLER AND DRIER AIR WILL REPLACE THE WARM AND HUMID AIRMASS THAT HAS BEEN IN PLACE THE LAST COUPLE OF DAYS. MOSTLY CLEAR SKIES CAN BE EXPECTED THROUGH THE WEEKEND. AS THE HIGH MOVES EAST OF THE STATE BY MONDAY SOUTHEAST WINDS WILL RETURN AND ALLOW TEMPRATURES TO INCREASE A BIT. TUESDAY THROUGH THURSDAY WILL BE MOSTLY CLEAR TO PARTLY CLOUDY AS THE HIGH REMAINS IN CONTROL. STAYED CLOSE TO THE FWC TEMPERATURES. FCSTID = 51 HRO 66 46 66 42 / 70 0 0 0 LIT 76 52 70 47 / 90 20 0 0 HOT 76 52 70 47 / 90 20 0 0 PBF 82 57 72 51 / 70 30 0 0 .LZK... AR...NONE.
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069- 171830- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 625 AM CDT FRI MAY 17 2002 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN MOST OF ARKANSAS THROUGH THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE THROUGH ARKANSAS FROM THE NORTHWEST TODAY. AT THE SAME TIME...A SYSTEM ALOFT FROM OKLAHOMA WILL INTERACT WITH THE FRONT TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE. EARLY THIS MORNING...SEVERE WEATHER WAS ALREADY OCCURRING IN WESTERN SECTIONS OF THE STATE. A LINE OF STRONG TO SEVERE STORMS WILL MOVE FROM WESTERN INTO CENTRAL ARKANSAS THROUGH THE LATE MORNING HOURS BEFORE WEAKENING...AND WILL BRING A THREAT OF DAMAGING WINDS. IN GENERAL...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE STRONG TO DAMAGING WINDS. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE WITH A FEW STORMS. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGERS MAY BE NEEDED IN PARTS OF ARKANSAS THROUGH THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. 46
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-171500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 718 AM CDT FRI MAY 17 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT UNTIL 1000 AM CDT... SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT FOR MUCH OF WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL 1000 AM CDT. A COLD FRONT WAS LOCATED OVER EXTREME NORTHWESTERN ARKANSAS BEFORE DAWN. THE FRONT WILL MOVE SOUTHEASTWARD ACROSS MUCH OF THE STATE TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS MUCH OF ARKANSAS TODAY. SOME OF THESE STORMS MAY BE SEVERE OVER PARTS OF WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL AROUND MID MORNING. STRONG AND GUSTY WINDS WILL BE THE MAIN CONCERN...BUT LARGE HAIL WILL ALSO BE POSSIBLE. PERSONS ACROSS MUCH OF ARKANSAS SHOULD REMAIN VIGILANT FOR THE NEXT FEW HOURS AND BE READY TO TAKE QUICK ACTION WHEN WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. 22
The Little Rock radar (KLZK), 66 km away, was scanning. The volume nearest the first event began at 14:47 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296010.